Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Apr 21, 2017, 7:06 PM EDT for Knox County, Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2017, 7:06 PM EDT (23:06 UTC)
- Expired
- Apr 21, 2017, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 101 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266
WGUS53 KJKL 212306
FFWJKL
KYC121-235-220200-
/O.NEW.KJKL.FF.W.0003.170421T2306Z-170422T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
706 PM EDT FRI APR 21 2017
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Western Knox County in southeastern Kentucky...
North central Whitley County in south central Kentucky...
* Until 1000 PM EDT
* At 703 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding was reported on
Eaton Town School Road south of Corbin. Up to an inch and a half
of rain has fallen since 6 pm, and additional half to three
quarters of an inch of rainfall is expected between 7 and 7:45 pm.
This will cause flash flooding in poor drainage and low lying
areas.
* Some locations that will experience flooding include...
Woodbine, Wilton, Moore Hill, Barton, North Corbin and Corbin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3689 8418 3696 8415 3697 8414 3696 8414
3697 8412 3695 8409 3697 8407 3698 8402
3687 8402
$$
GEOGERIAN2 follow-up statements
976
WGUS73 KJKL 212348
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
748 PM EDT FRI APR 21 2017
KYC121-235-220200-
/O.CON.KJKL.FF.W.0003.000000T0000Z-170422T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox KY-Whitley KY-
748 PM EDT FRI APR 21 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
WESTERN KNOX AND NORTH CENTRAL WHITLEY COUNTIES...
At 741 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain exiting to the north. While the heaviest rainfall has ended
across the warned area, excessive runoff from previous heavy
rainfall will continue to cause flash flooding of low lying and poor
drainage areas.
Some locations that will experience flooding include...Woodbine,
Wilton, Moore Hill, Barton, North Corbin and Corbin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3689 8418 3696 8415 3697 8414 3696 8414
3697 8412 3695 8409 3697 8407 3698 8402
3687 8402
$$
GEOGERIAN385
WGUS73 KJKL 220110
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
910 PM EDT FRI APR 21 2017
KYC121-235-220119-
/O.CAN.KJKL.FF.W.0003.000000T0000Z-170422T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox KY-Whitley KY-
910 PM EDT FRI APR 21 2017
...THE FLASH FLOOD WARNING FOR WESTERN KNOX AND NORTH CENTRAL WHITLEY
COUNTIES IS CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3689 8418 3696 8415 3697 8414 3696 8414
3697 8412 3695 8409 3697 8407 3698 8402
3687 8402
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 6:30 PM EDT, 36 minutes earlier.
Area forecast discussion, Apr 21, 6:30 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 630 PM EDT Fri Apr 21 2017 .UPDATE... Issued at 630 PM EDT FRI APR 21 2017 Convection is currently aligned along the Cumberland Valley, close to the surface boundary near the TN/KY border. Some of the embedded thunderstorms are slow-moving, and will have to watch for locally heavy rainfall in places. Further west, an area of showers and storms are moving in from the southwest, associated with a short wave trough in the mid-levels. The HRRR seems to have a decent handle on this feature and its timing. As such, have beefed up the POPs a bit into this evening from southwest to northeast. A lot of the thunderstorms will likely remain confined to along and south of Highway 80 and the Hal Rogers Parkway, where better instability will remain. Updates have been sent. && .SHORT TERM...(This evening through Saturday night) Issued at 311 PM EDT FRI APR 21 2017 Slow moving frontal boundary lies across Southeast Kentucky, through Tennessee to Northern Mississippi. Showers and a few thunderstorms are showing a diminishing trend early this afternoon as a short wave travels east. This drier trend should be short lived as more ripples of short wave energy interact with moisture along the boundary. Locations in the southern portion of the area should see widespread showers and thunderstorms by this evening. Locations farther to the north should experience widespread precip by around midnight when the front will be lifting northward in response to a potent wave of low pressure to the southwest. Thunder chances are expected to be limited to the early evening hours until instability wanes with loss of daytime heating. For Saturday, the front should be located near the TN/KY border. 1005 mb low pressure is expected to be tracking through TN. Numerous to widespread showers and thunderstorms are forecast to develop and persist through the day and into Saturday night. High precipitable water lifting over the slow moving frontal surface parallel to the mid level flow will result in a few rounds of heavy rain, possibly leading to localized high water problems. Elected to hold off on a flood watch due to model uncertainty with respect to rainfall amounts and locations of heaviest amounts. Rainfall should decrease in coverage and intensity over western counties late Saturday night when the low is forecast to be over East Tennessee, though far Eastern Kentucky could stay under showers for the bulk of the period. While all locations can expect below normal temperatures, highs Saturday will vary with respect to the frontal position, with upper 60s in the far south contrasting with upper 50s central and lower 50 far north. .LONG TERM...(Sunday through Friday) Issued at 305 PM EDT FRI APR 21 2017 An upper level low will drop southeast across the Tennessee Valley and across the southeastern United States Sunday into Monday. This will keep a lingering chance of showers across the area through much of the day on Sunday before tapering off heading into Sunday night. Highs on Sunday will generally be in the lower 60s. Weak high pressure will then build into the area Monday into Tuesday leading to dry conditions and a bit of a warming trend. Highs on Monday will be in the upper 60s to around 70, increasing to the mid 70s for Tuesday. An upper level trough axis will weaken as it moves from the central United States into the the Great Lakes region Wednesday through Thursday. This will help a weakening cold front drop down toward the area through mid week but there is quite a bit of model variation with the timing and placement of the front. Will therefore just allow for some lower chance pops to overspread the area Wednesday afternoon into Wednesday night. Highs on Wednesday will warm into the lower 80s across most of the area. Mid and upper level ridging will then build into the area Thursday into Friday. This will lead to dry conditions and unseasonably warm temperatures with highs both days in the mid 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 305 PM EDT FRI APR 21 2017 Less than ideal conditions for aviation will result from a slow moving frontal boundary and potent wave of low pressure, interacting in an environment containing much above normal moisture. For the early part of the TAF period, MVFR conditions associated with shower and thunderstorm activity will affect mainly southern sites that are closer to the current position of the front. MVFR should impact all sites by late tonight when a large swath of precipitation is forecast to develop ahead of the advancing wave of low pressure. Showers and thunderstorms should then persist on Saturday as moisture and forcing linger around this slow moving weather system. Kept ceilings in the MVFR range, but IFR may be necessary if the boundary layer achieves saturation. Winds are forecast to be from the north to northeast, with speeds staying under 10 knots. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Geogerian SHORT TERM...Coniglio LONG TERM...Lott AVIATION...Coniglio
Hazardous weather outlook, Apr 21, 5:44 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 544 PM EDT Fri Apr 21 2017 KYZ044-050>052-059-060-104-106>109-119-221100- Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan- Johnson-Wolfe-Magoffin-Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, and Inez 544 PM EDT Fri Apr 21 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of showers will affect the area from Saturday into Sunday. Locally heavy rainfall will be possible, which may result in minor flooding of low lying areas. Thunderstorms will be possible Wednesday afternoon and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ058-068-069-079-080-083>088-110>118-120-221100- Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Knox-Bell-Harlan-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay- Leslie-Letcher-Pike- Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 544 PM EDT Fri Apr 21 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible tonight, mainly along and south of Highway 80 and the Hal Rogers Parkway. Locally heavy rainfall will be possible in slow-moving storms, with minor flooding possible in low lying areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible Saturday and Saturday evening. Locally heavy rainfall will be possible, bringing an increased threat of minor flooding in low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN
In the hours before
Special weather statement, Apr 21, 6:08 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
608 PM EDT FRI APR 21 2017
KYZ084-085-212300-
Whitley-McCreary-
608 PM EDT FRI APR 21 2017
...A STRONG THUNDERSTORM WILL AFFECT MCCREARY AND NORTHWESTERN
WHITLEY COUNTIES...
At 608 PM EDT, a strong thunderstorm was located near Blue Heron, or
7 miles south of Whitley City, moving northeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Williamsburg, Whitley City, Parkers Lake, Cumberland Falls S.P.,
Clio, Goldbug, Pine Knot, Krupp, Hollyhill, Wofford, Youngs Creek,
Wiborg, Blue Heron, Honeybee, Marshes Siding, Duckrun, Beulah
Heights, Redbird, Stearns and Walden.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3660 8462 3663 8466 3695 8439 3682 8407
3659 8437
TIME...MOT...LOC 2208Z 224DEG 16KT 3662 8452
SHALLENBERGERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 6:08 PM EDT | Special Weather Statement | JKL | McCreary | 52 min |
| Apr 21, 6:51 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, McCreary, Whitley | 114 min |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.